Kansas, 2018

Hail and Damaging Wind in Kansas, April 13, 2018

April 13, 2018 · NWS ICT · 4 events in 3 counties and zones

A mini squall line move across portions of the Flint Hills on the 13th producing a couple of severe weather events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A mini squall line move across portions of the Flint Hills on the 13th producing a couple of severe weather events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 13, 11:13 AM CST, 52 minutes earlier.

Area forecast discussion, Apr 13, 11:13 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1213 PM CDT Fri Apr 13 2018

.SHORT TERM...(Today through Sunday night)
Issued at 420 AM CDT Fri Apr 13 2018

Headlines/Highlights:
Wind Advisory for Russell, Barton, Lincoln, Ellsworth & Rice being
upgraded to a High Wind Warning Tonight & Saturday.

Today-Sat:
No doubt, these periods are drawing the greatest attention. During
the night, a vicious cyclone has been centered close to the South-
Central Nebraska/North-Central KS border. The cyclone will drift E
along the Nebraska/KS line throughout today with the GFS slowest
of all short-term solutions. This creature will cause wide variety
of major weather; the first being a dangerous grassland fire
situation (See the .Fire Weather..." section that appears toward
the end of this discussion for details.) The others are strong to
very strong winds & now increasing severe thunderstorm potential
for far SE KS this afternoon where a sharp, warm & moist axis will
target. The latter will produce a sharp instability axis that'll
align very close to Labette, Neosho & Allen Counties where hail as
large as golfballs, winds around 70 mph & even a few tornadoes may
occur. The cyclone will begin to lift NE as it encounters large
high pressure centered just off the Carolina Coast. This would
send a strong cold front across KS tonight & Sat. The NW gradient
is STRONG, enough to warrant a High Wind Warning for the 5
northwestern-most counties tonight & Sat. High Wind Warning
criteria winds would arrive the 5 counties identified late tonight
& may continue into Saturday afternoon. To simplify the headlines
started the warning at 7 PM. The STRONG cold advection surging
into KS would no doubt cause a rapid changeover to light snow late
tonight & early Sat morning. No light freezing rain would occur
early Sat morning as the post-frontal airmass is below freezing
throughout the column during these periods. Several areas should
experience a light rain/light snow mixture before the complete
changeover occurs.

.LONG TERM...(Monday through Thursday)
Issued at 420 AM CDT Fri Apr 13 2018

Quiet weather will dominate for most of the upcoming work-week as
a sharp high pressure ridge moves E across KS Mon & Mon Night. An
intense sfc cyclone that'll cross the Northern Plains will induce
pronounced SW, then NW flow across KS the middle of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1212 PM CDT Fri Apr 13 2018

MVFR ceilings will likely remain persistent at KRSL/KGBD through
most of the period, with brief period of IFR conditions possible
in heavier snow late tonight. Brief window for thunderstorms at
KCNU later this afternoon until dryline moves through. Strong
winds are expected at all sites as strong surface low moves across
the region, with at gusts of 40 kts probable at all sites except
KCNU, and KRSL/KGBD could approach 50kts.
-Howerton

&&

.FIRE WEATHER...
Issued at 420 AM CDT Fri Apr 13 2018

A very high to extreme grassland fire danger will exist across
the area today due to strong winds that'll shift from southwest to
northwest late this afternoon & tonight. The strong southwest
winds, likely reaching 25 to 35 mph, will cause pronounced drying
that'll likely send RH's tumbling to around 20% in most of South-
Central KS this afternoon. Red Flag Warnings remain in effect for
all of South-Central & most of SE KS this afternoon.

Very high fire danger is also possible on Saturday as winds will
be continue to be strong across much of the area. However, with
temperatures forecast to be well below normal, not expecting any
fire weather headlines at this time. However, caution should still
be heeded with regards to fires on Saturday since strong winds
could still make any fires that develop difficult to control.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    83  33  42  26 /  10  20  20  10
Hutchinson      72  31  40  24 /  10  30  30  10
Newton          80  31  39  24 /  10  20  30  20
ElDorado        85  33  41  26 /  20  10  20  20
Winfield-KWLD   85  34  45  26 /  20  10  10  10
Russell         57  27  36  20 /  30  60  50  10
Great Bend      59  28  38  22 /  30  40  40  10
Salina          72  32  38  24 /  20  50  50  20
McPherson       72  31  38  23 /  10  40  40  20
Coffeyville     84  39  49  30 /  40  20  10  10
Chanute         84  37  47  28 /  30  20  10  20
Iola            84  38  46  28 /  30  20  20  20
Parsons-KPPF    82  38  48  29 /  30  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CDT this evening for KSZ070>072-094>096-
098>100.

Red Flag Warning until 7 PM CDT this evening for KSZ051>053-
067>071-082-083-091>095-098-099.

Wind Advisory until 7 PM CDT Saturday for KSZ052-053-067>069-082-
083-091>093.

High Wind Warning from 7 PM this evening to 7 PM CDT Saturday
for KSZ032-033-047-048-050.

Wind Advisory from 7 PM this evening to 7 PM CDT Saturday for
KSZ049-051.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...PJH
FIRE WEATHER...EPS
Hazardous weather outlook, Apr 13, 6:00 AM CST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
700 AM CDT Fri Apr 13 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
700 AM CDT Fri Apr 13 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Today and Tonight

Very high to extreme Fire Danger will exist across all of the area
today. For further details, refer to the Red Flag Warning.

A few severe thunderstorms are possible across southeast Kansas this
afternoon with golfball sized hail, 60 to 70 mph winds and a brief
tornado. If you live in Southeast Kansas, you should monitor the
forecast closely. Areas at greatest risk for severe thunderstorms
are Labette, Neosho, and Allen counties.

South to southwest winds sustained around 30 mph with gusts around
40 mph will whip across all areas today. The winds will shift to the
west in central and south central Kansas late this afternoon, then
shift to the northwest and increase to 30 to 40 mph late tonight.
Gusts from 40 to 50 mph are likely in these areas late tonight. The
strongest winds would occur in central Kansas west of Highway 14.
For further details, please refer to the High Wind Warning and Wind
Advisory.

A light rain/light snow mixture is likely for primarily Central
Kansas late this evening with a changeover to light snow late
tonight. The wintry mix may reach as far southeast as Wichita and El
Dorado late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Northwest winds from 30 to as high as 45 mph will whip across all of
central and south central Kansas on Saturday. The strongest winds
would hit areas along, and west, of Highway 14. For further details,
please refer to the High Wind Warning and Wind Advisory.

A very high to extreme fire danger will exist in all areas Tuesday
afternoon. A very high fire danger is likely for parts of central
and south central Kansas Wednesday and Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across southeast Kansas after 3 pm.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The Wichita radar (KICT), 54 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cowley

When
April 13, 12:05 PM CST to 12:06 PM CST
Where
Cowley County, 7.07 mi NW of Winfield Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.250, -97.110

Fifty percent of the ground was covered at Highway 160.

Hail, Butler

When
April 13, 1:12 PM CST to 1:13 PM CST
Where
Butler County, 3.82 mi E of Rosalia
Measured
0.75 in hail
Reported by
Public
Coordinates
37.820, -96.550

Thunderstorm Wind, Greenwood

When
April 13, 1:37 PM CST to 1:38 PM CST
Where
Greenwood County, 0.55 mi E of Eureka Arpt
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
37.850, -96.290

No damage was reported in the area.

Hail, Greenwood

When
April 13, 2:14 PM CST to 2:15 PM CST
Where
Greenwood County, 5.33 mi WNW of Neal
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.860, -96.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752233, 752235, 752241, 752238.